Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 5, 2005, 2:59 PM CDT for Lake of the Woods County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2005, 2:59 PM CDT (19:59 UTC)
- Expired
- May 5, 2005, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Lake of the Woods County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 221 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 052000 SVRFGF MNC077-052045- /O.NEW.KFGF.SV.W.0009.050505T1959Z-050505T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 259 PM CDT THU MAY 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 345 PM CDT. * AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZEHAIL. THE STORM WAS LOCATED 7 MILES NORTHEAST OF OAKS CORNER...OR 49 MILES SOUTHEAST OF ROSEAU...MOVING TO THE EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARP AT 315 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4856 9498 4839 9489 4844 9445 4867 9447 $$ DK
1 follow-up statement
000 WWUS53 KFGF 052013 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 313 PM CDT THU MAY 5 2005 MNC077-052045- /O.CON.KFGF.SV.W.0009.000000T0000Z-050505T2045Z/ LAKE OF THE WOODS MN- 313 PM CDT THU MAY 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR CENTRAL LAKE OF THE WOODS COUNTY... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 3 MILES WEST OF CARP...OR 53 MILES SOUTHEAST OF ROSEAU... MOVING TO THE EAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CARP BY 315 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4856 9498 4839 9489 4843 9445 4867 9444 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:30 PM CDT, 29 minutes earlier.
Area forecast discussion, May 5, 2:30 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 230 PM CDT THU MAY 5 2005 FORECAST CHALLENGE CONCERNS TEMPERATURES AND RAIN CHANCES. MODEL DIFFERENCES START SHOWING UP THIS WEEKEND WITH STRENGTH AND TIMING OF NEXT MID LEVEL WAVE AND ASSOCIATED SURFACE FEATURES. AS A RESULT WILL HOLD OFF ON ANY FINE TUNING ATTEMPTS. IN NEAR TERM...BOUNDARY FROM ROX-FAR-ABR SHIFTING SLOWLY EAST. BASED ON BOUNDARY POSIT AND MODEST INSTABILITY WILL MAINTAIN SCT TSRA MENTION OVER FAR EAST AND SOUTH INTO MID EVENING HOURS. FOLLOWING FROPA DRYING COLUMN...SUBSIDENCE/Q-VECTOR DIVERGENCE SHOULD HOLD FOR MOCLEAR SKIES OVERNIGHT. NUMERICAL GUIDANCE IN CLOSE AGREEMENT AND WILL GENERALLY FOLLOW. AS UPPER TROUGH MOVES ONSHORE FRIDAY SHORT WAVE RIDGE BUILDS OVER FORECAST AREA. BY LATE IN DAY SURFACE LOW PRESSURE ORGANIZES OVER HIGH PLAINS WITH E-W BOUNDARY THROUGH SD. THIS APPEARS TO BE FAVORED AREA FOR LATE DAY/EVENING CONVECTION BASED ON RELATED PARAMETERS. WILL LIMIT ANY POTENTIAL TO FAR SOUTH WITH LACK OF BOUNDARIES/INSTABILITY/MOISTURE FARTHER NORTH. LOW LEVEL DRIER EASTERLY FLOW WILL LIMIT NORTHWARD PROPAGATION OF CONVECTION OVERNIGHT AND WILL DELAY ANY NORTHWARD SPREAD TO MAINLY AFT MIDNIGHT. SATURDAY A POTENTIALLY BUSY DAY AS ATMOSPHERE DESTABILIZES AND MOISTURE TRANSPORT SPREADS HIGHER DEWPOINTS INTO REGION AS ABOVE MENTIONED FEATURES SHIFT EAST. DEGREE OF SOLAR/HEATING IN WAKE OF OVERNIGHT CONVECTION AND AMOUNT OF MOISTURE WILL HAVE BEARING ON SEVERE COVERAGE. MODELS DISAGREE ON FEATURE POSITIONS AND STRENGTH SO WILL GENERALLY BROADBRUSH FA WITH MID RANGE POPS WHICH CERTAINLY SEEMS REASONABLE. WILL CONTINUE MID RANGE POPS THROUGH SUNDAY ALTHOUGH THUNDER POTENTIAL SHOULD DIMINISH AS MORE STABLE AIR SPREADS INTO REGION IN WAKE OF LOW/BOUNDARY PASSAGE. .LONG TERM (MON-THU)... MODELS IN GENERALLY GOOD AGREEMENT WITH OVERALL PATTERN. EXPECT SOME LINGERING SHOWERS WITH DEPARTING UPPER LOW SUNDAY NIGHT INTO MONDAY. THEREAFTER A SHORTWAVE RIDGE WILL BUILD IN FOR TUE/TUE NIGHT. BY WEDNESDAY MOISTURE WILL ONCE AGAIN MOVE INTO THE REGION AS GULF ATTEMPTS TO OPEN WITH SOUTHERN STREAM SYSTEM. SOME WEAK INSTABILITY WILL BE PRESENT WEDNESDAY...SO WILL MENTION THUNDER. BY THURSDAY ATMOSPHERE SHOULD STABILIZE WITH SHOWERS POSSIBLE IN WRAPAROUND OF DEPARTING SYSTEM. TEMPS SHOULD BE NEAR NORMAL THROUGH THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/KELLENBENZ
Hazardous weather outlook, May 5, 6:14 AM CDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 614 AM CDT THU MAY 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051400- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 614 AM CDT THU MAY 5 2005 ...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT PARTS OF WEST CENTRAL MINNESOTA ON SATURDAY AND SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND EVENING NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ALSO SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY OVER WEST CENTRAL MINNESOTA AND ADJACENT PARTS OF NORTHWEST MINNESOTA. THE STORMS WOULD MOST LIKELY PRODUCE LARGE HAIL AND DAMAGING WIND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, May 5, 1:41 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
141 PM CDT THU MAY 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM HAIL BAUDETTE 48.71N 94.59W
05/05/2005 0.75 INCH LAKE OF THE WOODS MN NWS EMPLOYEE
&&
TGThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 1:32 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 43 min |
| May 5, 3:25 PM CDT | Tornado Warning | FGF | Lake of the Woods | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.